Chennai

Advisory issued to practitioners against unnecessary injections

The rampant use of injections and steroids, even for treating fever, has prompted the Directorate of Public Health and Preventive Medicine to issue an advisory to medical practitioners, urging them to steer clear of unnecessary use of injections to avoid complications.

K. Kolandaswamy, director, Public Health and Preventive Medicine, said they have sent the advisory to deans of medical colleges, joint directors of health, the Indian Medical Association and the Indian Academy of Paediatrics.

“We have managed to control use of injections in primary health centres. Specialists too are not resorting to use of injections for patients. But its use is rampant by general practitioners/ private clinics, and by quacks,” he said.

Dos and don’ts

In its advisory, the directorate has outlined the need for doctors to understand situations where injections are to be used, to maximise the therapeutic effect of medication and to eliminate/ minimise the complications and discomfort from injections. Doctors have been advised to avoid intramuscular injection of paracetamol in patients with fever. This is because fever is the predominant symptom in almost all infections, particularly viral infections. Steroids and any intramuscular injections should be avoided during fever.

“We should not administer intramuscular injections in children with fever. We do not prefer intramuscular injection of paracetamol as the absorption and action is erratic. If a child is unable to take oral medication, rectal suppository or intravenous injection is advised,” said A.T. Arasar Seeralar, director, Institute of Child Health and Hospital for Children.

He pointed out that some steroid injections are misused for reducing fever immediately.

Rampant misuse

“It could promote increased growth of organisms. People ask for injections for immediate relief. Though they will feel better for a few hours, the disease will worsen,” he warned.

He added that steroids and intramuscular injections of paracetamol could have adverse reactions. “Some doctors administer a combination of the two resulting in adverse effects. We have received children, who have experienced adverse reactions after receiving a shot in private clinics,” he noted.

Among the indications for injections included emergencies in which rapid action is required, inability to swallow, persistent vomiting, unconscious patients, non-availability of effective oral preparations and when a particular route of administration is required for specific pharmacological action.

The directorate has urged doctors to ask themselves if an injection is necessary, and if justified, and ensure that it is administered safely.


Our code of editorial values

This article is closed for comments.
Please Email the Editor

Printable version | Oct 15, 2021 12:35:32 AM | https://www.thehindu.com/news/cities/chennai/advisory-issued-to-practioners-against-unnecessary-injections/article25747789.ece

Next Story